Lightning, Cheboygan
- When
- May 14, 7:58 AM EST
- Where
- Cheboygan County, 4 mi E of Indian River
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 45.420, -84.538
An area of thunderstorms moved across Northern Michigan during the morning hours. A man in Cheboygan County, while standing in his garage watching the storm, was jolted and shaken up by a lightning strike in his immediate vicinity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An area of thunderstorms moved across Northern Michigan during the morning hours. A man in Cheboygan County, while standing in his garage watching the storm, was jolted and shaken up by a lightning strike in his immediate vicinity. He sought medical treatment later in the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 14, 6:33 AM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 733 AM EDT MON MAY 14 2007 .AVIATION...WARM FRONT WILL LIFT FROM WISCONSIN INTO THE STRAITS REGION BY LATE THIS AFTERNOON WHILE WARMER AND DRIER AIR ALOFT MOVE IN OVERHEAD CAPPING OFF ANY PRECIPITATION DEVELOPMENT FOR THE TAF SITES. THE SHOWERS AND THUNDERSTORMS CURRENTLY IN THE VICINITY WILL PULL OUT OF TVC/PLN BETWEEN 12-13Z...AND OUT OF APN AROUND 15Z. MVFR CEILINGS AND VSBYS CAN BE EXPECTED WITHIN THE RAIN AREA...BUT VFR CONDITIONS ARE THEN EXPECTED INTO THE AFTERNOON. A COLD FRONT WILL SWEEP INTO EASTERN UPPER MICHIGAN...AND POSSIBLY THE PLN AREA LATE TONIGHT BEFORE WORKING THROUGH THE APN/TVC SITES EARLY TUESDAY MORNING. ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT...WITH PERIODS OF MVFR CEILINGS AND VSBYS ONCE AGAIN. && .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING A MORE TYPICAL SUMMERTIME PATTERN ACROSS THE CONUS. MID LEVEL RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS WITH A LOW LEVEL JET PUNCHING INTO THE FAR WESTERN GREAT LAKES RESULTING IN A DISORGANIZED AREA OF SHOWERS AND THUNDERSTORMS. THIS PRECIPITATION WAS BEING FORMED AT THE LEADING EDGE OF THE LLJ/ELEVATED WARM FRONT (STRONGEST H8 THETA-E ADVECTION)...MID LEVEL INSTABILITY (H7-H5 LAPSE RATES OF AROUND 7C/KM (STEEPER TO 8.5 TO 9C/KM ACROSS THE NRN PLAINS) AND RIGHT ENTRANCE REGION OF 120KT UPPER LEVEL JETLET. NRN MICHIGAN LIES IN MORE STABLE AIR PER 00Z APX SOUNDING...BUT THAT IS OBVIOUSLY CHANGING WITH THE STRONG WAA MOVING IN. JUST PIECES OF SHORTWAVE ENERGY ROTATING AROUND THE UPPER RIDGE...WHILE MAIN TROUGH IS ENTERING THE NRN ROCKIES AND HAS AIDED IN FIRING OFF A STRONGER STORM COMPLEX WHICH IS MAKING ITS WAY ACROSS NORTH DAKOTA. THIS ALSO OCCURRING IN THE RIGHT ENTRANCE REGION OF 100KT UPPER JET...NW OF SFC LOW PRESSURE IN THE DAKOTAS. FORECAST CONCERNS ARE MANY THINGS TODAY...SKY COVER...TEMPS AND FIR WEATHER. PRIMARILY THE FOCUS WILL BE AROUND CHANCES FOR SHOWERS AND STORMS THROUGH TUESDAY EVENING...THEN SHOWER CHANCES FOR WEDNESDAY NIGHT BEFORE DRY AND COOLER HIGH PRESSURE SETTLES IN LATE IN THE WORK WEEK. TODAY...STEADY RAINS AND A FEW THUNDERSTORMS WILL START OFF THE DAY ACROSS MOST OF NRN MICHIGAN AS WARM AIR/MOISTURE ADVECTION CONTINUES TO PUSH INTO THE REGION WITH H8 TDS RISING TO +10C TO +11C AND WARM FRONT PLOWING THRU WI. THIS WARM FRONT WILL SETTLE INTO THE STRAITS REGION THIS AFTERNOON AS UPPER LEVEL TROUGH IN THE NRN ROCKIES...MAKING IT TO THE DAKOTAS. THIS WILL PUSH A COLD FRONT INTO FAR WESTERN LAKE SUPERIOR/SRN MN TO NEBRASKA. AHEAD OF THIS FRONT...NRN MICHIGAN WILL CONTINUE TO SEE 850-700MB THETA-E ADVECTION AND DESTABILIZING MID LEVELS WITH H7-H5 LAPSE RATES RISING TO 7.5C/KM. MAIN THETA-E AXIS AND INSTABILITY GRADIENTS WILL BE ALONG/JUST AHEAD OF COLD FRONT...SNEAKING INTO EASTERN UPPER AND POOLING ALONG/NORTH OF THE WARM FRONT...BUT WEST OF NRN LOWER. WAA PRECIPITATION IS GENERALLY A BETTER RAIN PRODUCER AT NIGHT...AND ALTHOUGH LLJ EXITS TO THE NE BY MID MORNING...THE PRESENCE OF THE WARM FRONT/INSTABILITY GRADIENT/AND CONTINUAL H8 MOISTURE ADVECTION WILL RESULT IN CONTINUED CHANCES FOR RAIN THROUGH THE DAY. ACROSS NRN LOWER...EVEN THOUGH RISING THETA-E AIR AND MID LEVEL INSTABILITY...MID LEVEL WARM AIR ARRIVES WITH TEMPERATURES AROUND 650MB RISING TO +5C. THIS WILL CAP OFF ANY CONVECTION THAT MAY TRY AND THINK ABOUT FORMING. A MORE INTERESTING SCENARIO FOR TODAY WILL BE FIRE WEATHER. H8 WINDS INCREASE TO 35-40KTS BY 00Z AS MID LEVEL DRY AIR INTRUDES...SUGGESTING SKIES BECOMING MORE ON THE SUNNY SIDE. DEEPER MIXING TO H8 WOULD RESULT IN TEMPERATURES RISING INTO THE LOWER AND MIDDLE 80S AWAY FROM THE LAKES. WINDS WOULD OF COURSE BE HIGHER...GUSTING TO 25-30MPH...AND RHS COULD DROP TO THE 25 PERCENT RANGE. RIGHT NOW...AM THINKING THAT THIS IS A POSSIBILITY...BUT HAVE RHS HOLDING AROUND THE 30 PERCENT RANGE. THIS WILL NEED TO BE WATCHED CLOSELY. WETTING RAINS OVERNIGHT AND EARLY THIS MORNING HAVE WETTED THE FUELS...SO NO FIRE WEATHER HEADLINES. WILL GO WITH A PARTLY SUNNY FORECAST FOR NRN LOWER THIS AFTERNOON. TONIGHT...LOW PRESSURE SLIDES ACROSS SRN LAKE SUPERIOR/SRN ONTARIO...AND A COLD FRONT WILL APPROACH FAR NRN LAKE MICHIGAN AND EASTERN UPPER IN THE EVENING...WHILE PIECES OF SHORTWAVE ENERGY ARE EXPECTED TO ROLL ACROSS THIS AREA. WITH MOISTURE POOLING JUST AHEAD OF THIS FRONT...AND RIGHT ENTRANCE REGION OF 120KT JET AND THIS REGION IN THE NOSE/LEFT OF H8 LLJ...LOOK FOR SHOWERS AND SCATTERED THUNDERSTORMS TO DEVELOP. BEST CONVERGENCE OF THE LLJ SHIFTS NE OF THE AREA BY MIDNIGHT...BUT FORCING FROM APPROACHING UPPER TROUGH WILL KEEP LIKELY CHANCES FOR RAIN GOING ALL NIGHT. HAVE SPREAD THE LIKELY CHANCES OF RAIN ACROSS MOST OF NRN LOWER OVERNIGHT...BUT ARRIVAL OF THE COLD FRONT IS A TOUCH SLOWER...SO HAVE KEPT AREAS CLOSER TO THE SAG BAY IN JUST CHANCE POPS. SHOULD BE A WARM NIGHT WITH SUCH STRONG LOW LEVEL WINDS AND CLOUDS. LOWS IN THE LOW 60S ACROSS A GOOD DEAL OF NRN LOWER. COOLER AIR BEHIND THE COOL FRONT SLIPS INTO EASTERN UPPER LATE...SO MIDDLE TO UPPER 50S LOOK GOOD. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THE FRONT...AS MID LEVEL WINDS ARE 50-55KTS WITH 0-6KM BULK SHEAR 35-40KT RANGE EARLY IN THE EVENING. WITH SUNSET...AND BOUNDARY LATER STABILIZING...WOULD EXPECT A SEVERE THREAT TO DIMINISH AS THE EVENING PROGRESSES. MAIN THREAT WILL BE POTENTIAL FOR DAMAGING WINDS IN THE AFTERNOON DURING GOOD MIXING...AND THIS WOULD MAINLY BE TO OUR WEST. BY THE TIME THE FRONT ARRIVES...BL WILL BE STABILIZING AND MUCAPE OF LESS THAN 100J/KG DOES NOT LOOK ALL THAT GREAT FOR SEVERE HAIL. THEREFORE...FEEL THE OVERALL THREAT FOR SEVERE WEATHER IS ON THE SMALL SCALE. TUESDAY AND TUESDAY NIGHT...COOL FRONT TAKES ITS TIME GETTING THROUGH THE SE CWA...NOT THROUGH AREAS NEAR THE SAG BAY UNTIL LATE IN THE AFTERNOON. THIS DOES ALLOW FOR SOME POTENTIAL HEATING AND DESTABILIZATION...DEVELOPING SBCAPE...BUT ONLY 500-800J/KG. STILL HAVE MODEST -DIVQ FROM UPPER TROUGH ACROSS THIS AREA...AND SHOULD HAVE AT LEAST SHOWERS AND ISOLATED STORMS THAT ARE LIKELY...BUT SEVERE THREAT WOULD BE MINIMAL. IF THE FRONTAL PASSAGE SLOWS...THEN THE SEVERE THREAT WOULD CERTAINLY RISE. THE AIR MASS WILL BE STABILIZING AND DRYING FROM THE NW...SO CHANCES FOR PRECIP DROP TO A MERE 30 PERCENT BACK IN EASTERN UPPER BY AFTERNOON. WILL HANG ON TO SMALL 30 PERCENT CHANCE ACROSS THE SAG BAY AREA EARLY TUESDAY EVENING...BEFORE AIR MASS IS MUCH MORE STABLE AND DRY ALL AREAS OVERNIGHT. THERE SHOULD BE A BIT OF WIND STILL GOING BEHIND THE FRONT BUT THE COOLER AIR WILL RESULT IN LOW TEMPS DOWN IN THE UPPER 30S TO LOWER 40S. LONG TERM (WEDNESDAY THROUGH FRIDAY)...VIGOROUS NORTHERN STREAM SHORTWAVE (ESPECIALLY FOR THIS TIME OF YEAR) STILL PROGGED TO DROP SOUTHEAST ACROSS THE AREA IN RESPONSE TO BUILDING INTERMOUNTAIN WEST/WESTERN CANADA RIDGE AXIS. NOT A WHOLE LOT OF SURFACE REFLECTION OR LOW LEVEL MOISTURE TRANSPORT WITH THIS WAVE. STILL...HARD TO IGNORE MID MAY SOLAR INSOLATION COINCIDENT WITH STEEPING MID LEVEL LAPSE RATES WITH APPROACH OF ASSOCIATED COLD POOL (500MB AND 700MB TEMPS DROPPING TO -28C AND -12C RESPECTIVELY). CAN ENVISION THIS AS THE PROVERBIAL SELF DESTRUCTIVE SUNSHINE PROCESS AS MORNING SUNSHINE QUICKLY GIVES WAY TO STRATO-CU DECK WITH MORE VIGOROUS CONVECTIVE ELEMENTS SUPPORTING SHOWERS. HOWEVER...GIVEN OVERALL LACK OF ANY SIGNIFICANT LOW LEVEL CONVERGENCE AXIS...FEEL 30 POPS STILL JUSTIFIED. CONDITIONS LOOK TO DRY OUT FOR THE REMAINDER OF THE PERIOD WITH RISING MID LEVEL HEIGHTS AND AS LARGE AREA OF HIGH PRESSURE BUILDS INTO THE NORTHERN LAKES. AS FOR TEMPERATURES...WEDNESDAY STILL LOOKS UNSEASONABLY COOL WITH HIGHS IN THE 50S WITH ABUNDANT CLOUDS AND 850MB TEMPERATURES DROPPING A COUPLE DEGREES BELOW ZERO. MODERATING TREND KICKS IN THURSDAY AND FRIDAY AS CAA IS QUICKLY OFFSET BY INTENSE MAY SUNSHINE. LOOK FOR HIGHS WARMING A COUPLE DEGREES EACH DAY...WITH HIGHS IN THE LOW 60S ON THURSDAY AND MID TO UPPER 60S ON FRIDAY. OVERNIGHT LOWS THROUGH THE PERIOD WILL GENERALLY BE IN THE 30S. MSB && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 625 AM EDT MON MAY 14 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-151000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 625 AM EDT MON MAY 14 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR WEST OF INTERSTATE 75 THIS MORNING. THESE STORMS WILL NOT BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER AND FAR NORTHEAST LOWER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE EITHER. TONIGHT...A COLD FRONT MOVING THROUGH WISCONSIN AND CENTRAL UPPER MICHIGAN WILL RESULT IN SCATTERED THUNDERSTORMS. THESE STORMS WILL PROGRESS THROUGH MOST OF NORTHERN LOWER MICHIGAN OVERNIGHT. THERE IS A SMALL CHANCE THAT A FEW OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND PENNY SIZE HAIL BEING THE THREATS. THE BEST CHANCE FOR SEVERE STORMS WILL RESIDE IN EASTERN UPPER MICHIGAN...AND NORTH OF A LINE FROM MANISTEE TO GRAYLING AND ALPENA IN NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF EASTERN UPPER...AND ALL OF NORTHERN LOWER TUESDAY. THERE IS ANOTHER SMALL CHANCE THAT A FEW STORMS MAY BECOME SEVERE IN NORTHERN LOWER MICHIGAN...SOUTH OF A LINE FROM CADILLAC TO ALPENA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SMD
The NCL Michigan radar (KAPX), 59 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30653.